Alert archive / Massachusetts / Gale Watches in 2017

Gale Watch 19, NWS Boston/Norton, MA

June 4, 2017

NWS Boston/Norton, MA issued this gale watch at Jun 4, 2017, 3:44 PM EDT. It took effect at Jun 6, 2017, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 4, 2017, 3:44 PM EDT (19:44 UTC)
In effect from
Jun 6, 2017, 2:00 AM EDT
Expired
Jun 5, 2017, 3:55 AM EDT
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Jun 4, 3:38 PM EDT, 6 minutes earlier.

Area forecast discussion, Jun 4, 3:38 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
338 PM EDT Sun Jun 4 2017

.SYNOPSIS...

 * Near- and Short-term forecast updates only...

Low pressure developing over the Great Lakes spreads rain into
New England later today. Periods of rain/drizzle and chilly
weather headline Monday and Tuesday. There are indications that
some improvement, with breaks are possible Wednesday and
Thursday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

Into this evening...

The party is over. What a gorgeous day it turned out to be with an
abundance of sunshine that allowed highs to warm into the low 70s
for most locations. Now under a blanket of clouds as rain struggles
to get W into the region up against weak high pressure and lingering
dry air as observed via 12z morning soundings. But alas, top-down
moistening through the drier air, should gradually see the rain move
in from the W as temperatures drop rather quickly with evaporative
cooling, into the upper 50s. Winds becoming more southerly with sea-
breezes along the E-coast eroding beneath the cloud shadow.

Tonight...

Continued widespread light to moderate rain, with the possibility of
heavier rain over the Outer Cape and Islands. As mid to upper level
dynamics sharpen ahead of a closed low digging S out of Canada, will
see an increasing isallobaric-upslope response of higher theta-E air
along the 295-305K surfaces that undergoes convergent forcing across
a defining surface-H7 warm frontal boundary stretched W to E offshore
S New England. Increasing baroclinicity per isallobaric motions will
see the heaviest rain emerge S/E with time as a weak wave-low emerges
along the surface warm front in response to lead short-wave energy.
This as flow becomes more easterly resulting in cooler air off the
Gulf of Maine undercutting warmer air surging in aloft.

In all, looking at a dreary night with an abundance of clouds and wet
weather, especially along the S coast with aforementioned dynamics that
maintain the rain shield. Likely visibility issues as well not only due
to rain but also the abundance of low-level moisture. Overall, an
opportunity to love a rainy night along with the possibility of hearing
a rumble of thunder, especially along the S-coast, as there is the
possibility of lightning lighting up the sky.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...

Dreary, wet weather persists. As the closed low cyclonically digs S,
the baroclinic zone becomes better defined marked by surface frontal
boundaries ahead of cyclogenesis proceeding and low pressure emerging
out of the Mid-Atlantic yielding stronger isallobaric motions. While
cut-off from sub-tropical, higher theta-E, still a fairly moist column
undergoing lift and forced ascent beneath strengthening dynamics aloft.
This as the low center matures round which moisture begins to trowal
cyclonically to the rear of the low center.

Difficult to nail down outcomes with specificity, but in all likelihood
looking at scattered showers for Monday while a combination of light rain /
drizzle prevails Monday night with cool E flow off the Gulf of Maine that
undercuts warmer air aloft. Subsequent inversion above which a stout, long-
fetch E jet persists aloft (roughly 2-3 standard deviations above average,
model forecast H925 winds 40 to 50 mph). Such an anomalous fetch and trees
fully leaved, wind headlines are considered not only over the waters but
also inland. For now, as noted in the MARINE section below, have hoisted
gale watches across the waters. As to inland, it's not so much the gusts
to be concerned about but rather sustained E winds in excess of 30 mph along
the E MA coast.

Cloudy, and again, cool with easterly onshore flow off the Gulf of Maine.
Looking at temperatures some 5 to 10 degrees below seasonable averages
which for this time of year are around low to mid 70s for highs.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

*/ Highlights...

* Rain and drizzle continue Mon night into Tue night
* Conditions improve somewhat Wed and Thu
* Better chance for breaks Fri and next weekend but with
  showers or thunderstorms possible.

*/ Overview and model preferences...

Strong blocking continues to define the wx across the CONUS as
it remains established across the central plains and Canadian
prairie. This allows cutoff low pres to settle near the Great
Lakes early in the week, but then dig and gradually fill to the
S as the ridge shifts E by mid week. Therefore, will continue
the overall trend began last night and continued by the previous
forecaster of highlighting at least some improvement from the
cool/damp conditions later in the week. That is until the
pattern reloads with a continental divide ridge building by the
weekend, which could bring about another round of wet wx
depending on how efficiently the pattern break occurs during the
middle of the week. Models are now in better agreement across
the board, including ensembles, so will use a consensus blend as
a baseline for this update.

*/ Details...

Mon night into Tue...Nearly stacked low pres settles over
W/central NY state. Warm front associated with the gradually
occluding low will remain to our S. Meanwhile what begins what
looks like a triple point low becomes a frontal wave which will
traverse the warm front through the day on Tue. As the wave
develops and approaches, peak overrunning and modest E LLJ
energy will continue the risk for widespread rainfall into Tue
morning. PWATs between 1.00 and 1.25 inches support periods of
moderate rainfall with QPF totals overnight between 0.25 and
0.50 inches. During the day, dry slot will follow the wave
passage, allowing the rain shield to transition to showers and
drizzle. E-NE flow continues drawing cool air off the Gulf of
Maine, yielding temps across E MA/RI in the 50s with a few spots
in the 60s further W for highs. Overall a very gray day even as
rains dissipate. Regarding the wind risk, peak E LLJ is 40- 45
kt along E coastal MA, but mixing is limited as low-lvl sounding
profiles are inverted or at worst isothermal, so gusts may
remain below wind advisory criteria Still fully foliated trees
could and damp soils may lead to some downed limbs or small
trees. Something to monitor as we approach.

Tue night into Wed...Looking at gradual improvement as the
cutoff settles E then SE through the period. This allows for
modest ridging in the mid lvls and weak high pres to nose in
from the N. Still, noting some trapped low-mid lvl moisture as
PWATS remain between 0.75 and 1.00 inches. H5 temps are between
-18C and -20C with the presence of the upper cutoff. Therefore
will maintain at least slight to chance POPs for showers. Winds
shift mainly N with the high pres influence allowing H85 temps
to hover near +4C to +6C. Therefore, cool conditions continue,
lows in the upper 40s and low 50s with continued cloud cover and
highs mainly in the upper 50s and low-mid 60s.

Thu into Fri...As mentioned above, the overall pattern begins
to reload with reinforcement of the ridge well W. While the
initial cutoff transitions to an open wave and moves E, the
ridging will allow a secondary N stream wave to settle across E
Canada and northeast US. This will maintain the unsettled
conditions, but moisture continues to recede with a more CP
airmass draw. Therefore, will continue with diurnally increasing
POPs that will remain lower than Tue night-Wed. If a true cold
frontal passage occurs as at least ECMWF and some ensembles
suggest, could see more widespread rainfall, but would rather
see how the pattern shifts before settling on this. +7C to +9C
H85 temps, with at least some sunshine may allow highs back to
nearly seasonal normals, at the very least upper 60s to low 70s.

Sat and Sun...Some uncertainty in timing, but with yet another
longwave trof settling from the N (although currently not as far
S as early this week) suggest a risk for showers associated
with any shortwave/frontal passages. Perhaps even some
thunderstorms depending on how cold the longwave trof ends up
being. Something to monitor as we approach. Given the trof does
not settle as far S as the first early this week, temps could
remain closer to normal, although just barely, especially if
enough daytime sunshine.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...

Rest of today...High confidence.
CIGs continuing to lower W to E. Low-end VFR mainly with MVFR
encroaching over the Berkshires. -RA spreading across the
terminals. Light winds becoming S, the E-coast sea-breeze eroding.

Tonight...Moderate confidence.
CIGs continue to lower towards morning to a MVFR-LIFR mix with
widespread -RA/RA especially along the S-coast where there is an
isolated chance of TSRA. VSBYs likely to be impacted with any
RA/+RA, again the better chance is along the S-coast. But also
given an increasing E onshore flow, likely some places will be
dealing with lowered conditions due to BR.

Monday...Moderate confidence.
SCT SHRA with MVFR-IFR CIGs persisting. Increasing E/NE flow
with N winds funneling S through the CT River Valley. Likely
continued VSBY impacts with SHRA/BR.

Monday night...Moderate confidence.
Continued MVFR-IFR CIGs with -RA/-DZ. Continued E/NE onshore
flow, increasing, with the possibility of sustained winds up to
25-30 kts along the immediate E-coast. Possible LLWS impacts
with stronger E flow aloft 40-50 kts. VSBY impacts accompanying
-RA/-DZ via MVFR-IFR BR.

KBOS TAF...Sea-breeze eroding around 20z, winds turning S. -RA
moving into the terminal towards 0z.

KBDL TAF...-RA moving into terminal around 20z. Should persist
much of the evening hours. A gradual shift of widespread -RA S/E
overnight.

Outlook /Tuesday through Friday/...Moderate confidence.

Mon night into Tue night...Moderate confidence.
It is likely that IFR/MVFR conditions continue in low CIGS and
RA/DZ through the period, especially the E half of S New England.
Some improvement to VFR is possible at times mainly W, but these
would be generally few and far between. E-NE flow, strongest
Mon night into Tue with gusts to 35 kt possible at times mainly
at E coastal terminals.

Wed into Thu...Moderate confidence.
Some improvement with a better chance for periods of VFR although
timing somewhat uncertain as low clouds and showers will still
be lingering at times.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...

A series of low pressures will emerge along a W to E warm front
becoming better defined overnight. Stronger of the low centers
out of the Mid-Atlantic to emerge Monday night into Tuesday. It
is ahead of this low that we'll see an anomalous E fetch extending
from the banks offshore of Nova Scotia and Newfoundland into the
E coast of New England.

Persistent and pronounced, will see seas build to 10 to 12 feet. A
threat for gales, GALE WATCHES have been posted. Of greater concern
is the possibility of sustained winds to 30 kts along the E MA waters.

Otherwise, widespread rain with the possible rumble of thunder, the
greater lightning threat of which is mainly over the S waters. Likely
some visibility issues given the abundance of wet weather combined
with such adverse boating conditions for early June. Very atypical.

Outlook /Tuesday through Friday/...Moderate confidence.

Mon night into Tue...Moderate confidence.
Small craft conditions continue at the very least. Seas rise to
8-10ft on the E ocean waters by Tue afternoon under E-NE flow.
There is however, a chance for Gale winds early Tue morning and
lingering through the day on Tue. Gale watches/warnings may be
needed as we get closer. Right now wind gusts look to linger in
the 35-38 kt range. Rain/fog lead to visibility reductions.

Tue night into Wed...Moderate confidence.
Gale conditions would end by Tue evening.  However, small craft
conditions linger well into Wed.  Even as winds shift to the N,
gusts 25-30 kt are possible at times, allowing seas to remain at
least 6-8ft.

Thu...Moderate confidence.
Winds shift back to the E, but gusts should remain generally
below 25 kt. However, seas are likely to linger above 5 ft at
least on the ocean waters, suggesting small craft advisories may
need to be continued into Thu.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 4 AM to 6 PM EDT Tuesday for
     ANZ232>237-255-256.
     Gale Watch from late Monday night through Tuesday afternoon
     for ANZ230-231-250-251-254.

&&

SYNOPSIS...Doody/Sipprell
NEAR TERM...Doody/Sipprell
SHORT TERM...Sipprell
LONG TERM...Doody
AVIATION...Doody/Sipprell
MARINE...Doody/Sipprell
Hazardous weather outlook, Jun 4, 3:56 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
356 AM EDT Sun Jun 4 2017

CTZ002>004-MAZ002>006-008>014-017-018-020-021-026-RIZ001>008-050800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
356 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-050800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
356 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gales are possible late Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-019-022>024-050800-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-
356 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong northeast winds Monday night into Tuesday afternoon along the
eastern Massachusetts coastline from Cape Ann to Cape Cod. These
strong winds may be capable of downing tree limbs and branches along
with isolated power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:14 AM EDTSmall Craft AdvisoryBOX11 hr
Jun 4, 3:44 PM EDTSmall Craft AdvisoryBOX66 hr

Nearby

Gale Watches in Massachusetts, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.